Ohio, 2015

Cold in Ohio, February 23 to 24, 2015

February 23 to 24, 2015 · NWS RLX · 9 events in 9 counties and zones

Near calm winds, a clear sky, and a snow cover allowed early morning temperatures to drop below zero. The coldest official temperature was 15 below zero at New Lexington of Perry County.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Near calm winds, a clear sky, and a snow cover allowed early morning temperatures to drop below zero.

The coldest official temperature was 15 below zero at New Lexington of Perry County. Jackson was minus 9, Newport and Waterloo were minus 7. Even Gallipolis was 3 below zero.

The Scalia Lab on the Ohio University campus in Athens, dropped to minus 11.

Public schools were canceled or on a 2 hour delayed start for the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 23, 7:04 PM EST, 56 minutes earlier.

Area forecast discussion, Feb 23, 7:04 PM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
704 PM EST MON FEB 23 2015

.SYNOPSIS...
ARCTIC HIGH PRESSURE BUILDING IN FOR TONIGHT. COLD FRONT TUESDAY
NIGHT. NO STRONG SYSTEMS INTO THURSDAY. HIGH PRESSURE FRIDAY INTO THE
BEGINNING OF THE WEEKEND.

&&

.NEAR TERM /THROUGH TUESDAY/...
645 PM UPDATE...

A TRICKY FCST TONIGHT INTO TOMORROW. FIRST OFF LOW TEMPS. THERE IS
A CONCERN THAT MID LEVEL CLOUDS DEPICTED ON NAM WILL CUT OFF
RADIATIONAL COOLING ALONG AND S OF I64 AFTER MIDNIGHT. ALSO WAA IN
THE LOW LEVELS WILL TEND TO NIX COOLING ON THE RIDGES. WILL HOLD
WITH PREVIOUS LOW TEMP FORECAST FOR NOW AND MONITOR TRENDS.
OTHERWISE...TRIED TO HIT A FEW MORE COLD SPOTS IN THE N LOWLANDS
WITH LOWER NEGATIVE NUMBERS.

AS FOR TOMORROW...THERE IS A NOTICEABLE TREND NW IN THE PRECIP WITH
AN INVERTED SURFACE TROF EXTENDING WELL N OF SURFACE LOW. THIS
INVERTED TROF AND ASSOCIATED LIFT ALONG WITH MID LEVEL WAVE
SUPPORTS SNOW INTO SW VA AND POTENTIALLY PORTIONS OF SE WV TUESDAY
MORNING. 18Z NAM/18Z GFS/RECENT RUC AND HRRR SUPPORT BUMPING POPS
UP INTO LIKELY AND INSERT UP TO AN INCH OF ACCUMULATION FOR OUR SW
VA COUNTIES. COULD SEE A SKIFF ON OUR E SLOPES OF SE WV AS WELL.

PREVIOUS DISCUSSION BELOW...
LAST OF THE STRATOCUMULUS LIFTING AND THINNING OVER MOUNTAIN
COUNTIES AT 19Z. TEMPERATURES HAVE REBOUNDED A FEW DEGREES IN THE
LOWLANDS WITH THE LATE FEBRUARY SUNSHINE. MEANWHILE...SOME CIRRUS
HEADING TOWARD OUR KY/VA/WV TRI STATE.

FIGURING ON PATCHES OF MID DECK ESPECIALLY 06Z TO 12Z ACROSS SRN WV
INTO SW VA MOSTLY S OF HTS-CRW.  ALSO WARMING WILL BE OCCURRING AT
THE 925 TO 850 MB LEVEL OVERNIGHT.  SO IN COMPARISON TO LAST
THURSDAY NIGHT/FRIDAY MORNING THIS COLD SNAP DOES NOT MEASURING UP.
THAT BEING SAID...THERE WILL BE LESS CLOUDS AND LESS WIND IN THE
ELKINS VICINITY THIS TIME AROUND...SO WILL GO COLDER
THERE...COMPARED TO LAST THURSDAY NIGHT/FRIDAY MORNING.  HAVE SOME
MINIMUMS OF MINUS 15 TO MINUS 18 IN THE SHELTERED MOUNTAIN
VALLEYS...WHILE RIDGES CLOSER TO ZERO.  ALSO LOWERED NORTH CENTRAL
MINIMUM A BIT FROM PREVIOUS FORECAST WITH THE CLEARER SKY AND LIGHT
WINDS.  ANOTHER COLD SPOT SHOULD BE INTERIOR SE OHIO...STILL MINUS 5
TO MINUS 10.  CAN NOT GET TOO CARRIED AWAY THERE THOUGH...SINCE 925
MB FLOW INCREASING 09Z TO 12Z. INCREASED MINIMUM TEMPERATURE
SLIGHTLY FROM BKW ON SW INTO VA OVERNIGHT TO TAKE IN ACCOUNT THOSE
PATCHES OF MID CLOUDS RETURNING FROM THE WEST...AND MAYBE THE WIND
STIRS FROM THE SE OVER THOSE RIDGES AND SOUTHERN PLATEAU 06Z TO
12Z.  SO OVERALL...TIGHTENED UP THE NORTH TO SOUTH GRADIENT IN
MINIMUM TEMPERATURE. BUT THERE WILL STILL SOME LOCAL EFFECTS TOO
BETWEEN HILLTOPS AND HOLLOWS.

WILL KEEP MEASURABLE POPS AOB 20 PCT ACROSS SOUTHWEST VIRGINIA LATE
TONIGHT AS MOISTURE INCREASES.

STILL PLENTY OF SUNSHINE FIGURED...NO MAJOR CHANGES MADE TO OUR
PREVIOUS MAXIMUM TEMPERATURE.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
MODELS CONTINUE TO SHOW A COLD FRONT PUSHING THROUGH THE REGION
TUESDAY NIGHT. MODELS SHOW LIMITED MOISTURE WITH THE FRONT AND WITH
THE UPSLOPE BEHIND THE FRONT...SO WILL LOWER POPS SOME FOR TUESDAY
NIGHT AND WEDNESDAY.

AN UPPER LEVEL DISTURBANCE THEN MOVES OVER WEDNESDAY NIGHT AND
THURSDAY. MODELS ALL SHOW THIS DISTURBANCE...BUT VARY CONSIDERABLY
WITH MOISTURE AND LIFT UNDER THE DISTURBANCE. WILL INCLUDE SOME
SMALL POPS...BUT CONFIDENCE IS NOT HIGH WITH THIS SYSTEM.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
HIGH PRESSURE ARRIVING FRIDAY. GFS AND ECMWF A BIT DIFFERENT ON
TIMING...WITH THE GFS BEING SLOWER BRINGING THE HIGH IN THUS TRYING
TO LINGER PRECIP A LITTLE LONGER. WILL HAVE LIGHT SNOW SHOWERS
TAPERING OFF TO FLURRIES BEFORE ENDING THURSDAY NIGHT INTO FRIDAY.
LINGERING THE LONGEST IN THE NORTHERN MOUNTAINS. THIS SPEED
DIFFERENCE IN THE MODELS ALSO CARRIES OVER INTO THE NEXT SYSTEM...A
LOW RIDING UP THE OHIO RIVER VALLEY. THE 00Z ECMWF WAS A GOOD 24
HOURS FASTER THAN THE 12Z GFS BRINGING PRECIPITATION INTO THE
CWA...HOWEVER THE 12Z ECMWF HAS SLOWED THINGS DOWN. WITH SUCH LARGE
DISCREPANCY WILL STICK CLOSE TO WPC ON...ALTHOUGH WENT A BIT SLOWER
BRINGING INITIAL PRECIPITATION IN BASED ON 12Z GFS AND ECMWF
GUIDANCE. THIS BRINGS MEASURABLE PRECIP IN SUNDAY...WITH COLD FRONT
CROSSING SUNDAY NIGHT OR MONDAY.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
PATCHES OF MID DECK AOA 10 THSD FT 06Z TO 18Z...WITH MVFR DECK
DEVELOPING IN SW VA AND SE WV TOWARD MORNING. SOME -SN IS EXPECTED
IN SW VA...CREEPING UP TO PERHAPS KBKW. WILL PUT SOME 5SM -SN IN
TAFS FOR THE MORNING HOURS AT THIS DISTANCE. SOME OF THESE LOW
CLOUDS MAY SNEAK INTO CRW AND EKN FOR A TIME AS WELL.

SOME SMOKE FROM WOOD BURNING MAY BE SEEN UNDER NOCTURNAL INVERSION
AROUND COMMUNITIES IN THE COLDER MOUNTAIN VALLEYS 06Z TO 14Z.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z WEDNESDAY...

FORECAST CONFIDENCE: HIGH.

ALTERNATE SCENARIOS: CONDITIONS AT KBKW MAY VARY TUESDAY
MORNING...DEPENDENT ON HOW MUCH MOISTURE MAKES ITS WAY N.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                                 TUE
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EST 1HRLY       19   20   21   22   23   00   01   02   03   04   05   06
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 00Z WEDNESDAY...
NO WIDESPREAD IFR EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KTB/RPY/MZ
NEAR TERM...KTB/30
SHORT TERM...RPY/MZ
LONG TERM...ARJ
AVIATION...30
Hazardous weather outlook, Feb 23, 11:27 AM EST, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
1127 AM EST MON FEB 23 2015

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-241630-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
1127 AM EST MON FEB 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Athens

When
February 23, 8:00 PM EST to February 24, 10:00 AM EST
Where
Athens forecast zone
Reported by
Trained Spotter
Coordinates
39.334, -82.045 (the zone’s center; the record gives no point)

Cold/Wind Chill, Gallia

When
February 23, 8:00 PM EST to February 24, 10:00 AM EST
Where
Gallia forecast zone
Reported by
COOP Observer
Coordinates
38.825, -82.317 (the zone’s center; the record gives no point)

Cold/Wind Chill, Jackson

When
February 23, 8:00 PM EST to February 24, 10:00 AM EST
Where
Jackson forecast zone
Reported by
COOP Observer
Coordinates
39.020, -82.618 (the zone’s center; the record gives no point)

Cold/Wind Chill, Lawrence

When
February 23, 8:00 PM EST to February 24, 10:00 AM EST
Where
Lawrence forecast zone
Reported by
COOP Observer
Coordinates
38.599, -82.537 (the zone’s center; the record gives no point)

Cold/Wind Chill, Meigs

When
February 23, 8:00 PM EST to February 24, 10:00 AM EST
Where
Meigs forecast zone
Reported by
Trained Spotter
Coordinates
39.082, -82.023 (the zone’s center; the record gives no point)

Cold/Wind Chill, Morgan

When
February 23, 8:00 PM EST to February 24, 10:00 AM EST
Where
Morgan forecast zone
Reported by
Trained Spotter
Coordinates
39.620, -81.853 (the zone’s center; the record gives no point)

Cold/Wind Chill, Perry

When
February 23, 8:00 PM EST to February 24, 10:00 AM EST
Where
Perry forecast zone
Reported by
COOP Observer
Coordinates
39.737, -82.236 (the zone’s center; the record gives no point)

Cold/Wind Chill, Vinton

When
February 23, 8:00 PM EST to February 24, 10:00 AM EST
Where
Vinton forecast zone
Reported by
Trained Spotter
Coordinates
39.251, -82.485 (the zone’s center; the record gives no point)

Cold/Wind Chill, Washington

When
February 23, 8:00 PM EST to February 24, 10:00 AM EST
Where
Washington forecast zone
Reported by
COOP Observer
Coordinates
39.455, -81.495 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2015Every state in 2015This day in weather historyWarnings in Ohio, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 553171, 553172, 553173, 553174, 553175, 553176, 553177, 553178, 553179.